Alabama, 2013

Damaging Winds in Alabama, June 20, 2013

June 20, 2013 · NWS HUN · 2 events in 2 counties and zones

Thunderstorms developed in middle Tennessee and dropped south into north Alabama during the early evening hours. A couple of these storms produced damaging winds in Limestone and Jackson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms developed in middle Tennessee and dropped south into north Alabama during the early evening hours. A couple of these storms produced damaging winds in Limestone and Jackson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 20, 2:38 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 20, 2:38 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
338 PM CDT THU JUN 20 2013

.DISCUSSION...
SHORT TERM:
WATER VAPOR SATELLITE DATA AND UPPER AIR ANALYSES CONTINUE TO
INDICATE THE PRESENCE OF A STRENGTHENING MID-TROPOSPHERIC HIGH
ACROSS THE SOUTHERN/CENTRAL PLAINS THIS AFTERNOON...DOWNSTREAM FROM A
STATIONARY UPPER LOW ACROSS WASHINGTON/OREGON. TO THE EAST OF THE
RIDGE...A WEAKER MID-LEVEL VORT MAX WILL CONTINUE TO SHIFT EAST-
SOUTHEASTWARD THROUGH THE LOWER OHIO/UPPER TENNESSEE VALLEYS THIS
AFTERNOON...AND THIS HAS LIKELY PROVIDED THE NECESSARY FORCING FOR
THE DEVELOPMENT OF SCATTERED THUNDERSTORMS FROM WESTERN KENTUCKY
SOUTHWESTWARD INTO SOUTHWEST NORTH CAROLINA. THE MID-LEVEL WAVE IS
PROGGED TO WEAKEN CONSIDERABLY AS IT DROPS SOUTHWARD ACROSS THE AREA
TONIGHT IN NORTHERLY FLOW REGIME EAST OF THE CENTRAL PLAINS MID-
LEVEL HIGH. HOWEVER...MOST NWP GUIDANCE INDICATES THAT NORTHWEST FLOW
IN THE 700-500 MB LAYER WILL INCREASE TO 15-20 KNOTS AS THE WAVE
PASSES...AND THIS MAY ALLOW RESIDUAL AFTERNOON CONVECTION TO MOVE
SOUTHEASTWARD INTO THE REGION FROM MIDDLE TENNESSEE. ALTHOUGH THE
COVERAGE OF STORMS MAY BE A BIT HIGHER IF A COLD POOL CAN ORGANIZE
AND SEND A STRONG OUTFLOW BOUNDARY SOUTHWARD...WILL ONLY MAKE A MINOR
UPWARD ADJUSTMENT TO POPS FOR THE SOUTHERN MIDDLE TENNESSEE AND
NORTHEAST ALABAMA COUNTIES. AS IS TYPICALLY THE CASE DURING THE
SUMMER...GUSTY WINDS, LIGHTNING, AND LOCALLY HEAVY RAINFALL WILL
OCCUR WITH THE STRONGEST CELLS...BUT ANY ACTIVITY WILL DIMINISH
RAPIDLY BY 21/03Z.

DURING THE REMAINDER OF THE SHORT TERM PERIOD...A WEAK UPPER LOW IS
FORECAST TO BECOME ESTABLISHED ACROSS GEORGIA/SOUTH CAROLINA BY
FRIDAY MORNING. THIS FEATURE IS EXPECTED TO SLOWLY RETROGRADE ACROSS
THE AREA BY SATURDAY/SATURDAY NIGHT...WHILE GRADUALLY EVOLVING FROM
AN INVERTED TROUGH INTO A BROAD WEAKNESS IN THE SUBTROPICAL RIDGE.
WILL MAINTAIN A SLIGHT CHANCE POP FOR THE ENTIRE FORECAST AREA
TOMORROW...AS MID-LEVEL FLOW VEERS TO NORTHEAST -- POTENTIALLY
ALLOWING ANY CONVECTION THAT FORMS ALONG THE HIGHER TERRAIN OF EAST
TENNESSEE TO DRIFT SOUTHWESTWARD INTO THE AREA. OTHERWISE...WILL ONLY
KEEP A SILENT 10 POP IN PLACE FROM FRIDAY NIGHT-SATURDAY NIGHT...AS
WEAK FORCING SHOULD RESULT IN LITTLE THREAT FOR CONVECTION DURING
THIS PERIOD. HOWEVER...LOW-LEVEL SOUTHEASTERLY FLOW WILL BEGIN TO
INCREASE BY SATURDAY NIGHT AS THE INVERTED TROUGH SHIFTS TO THE WEST
OF THE AREA...AND THIS WILL ALLOW DEEPER MOISTURE/CLOUD COVER TO
ARRIVE BY SUNDAY MORNING.

70/DD

LONG TERM:
THE WEAK LOW OVER THE SOUTHEAST WILL EVENTUALLY DRIFT NORTHWARD AND
GET REABSORBED INTO THE FLOW EARLY IN THE WEEK, BUT SOME AMOUNT OF
WEAK TROUGHING WILL PERSIST OVER THE EASTERN CONUS THROUGH TUESDAY
AND EARLY WEDNESDAY. SO BOTH THE GFS AND ECMWF MOS POPS CONTINUE WITH
A 20 AT NIGHT, 30 DURING THE DAY, AND THESE VALUES STILL SEEM
REASONABLE IN LIGHT OF THE EXPECTED PATTERN.

MEDIUM-RANGE MODELS ARE IN AGREEMENT ABOUT A FAIRLY ROBUST SHORTWAVE
TROUGH SWINGING ACROSS THE NORTHERN AND NORTHEASTERN CONUS LATE IN
THE FORECAST PERIOD. THERE WAS DISAGREEMENT ON DEPTH AND TIMING, BUT
12Z RUNS AND NORTH AMERICAN ENSEMBLES INDICATE GROWING CONSENSUS THAT
A FAIRLY LARGE, LONGWAVE TROUGH WILL BE CARVED OUT OVER THE EASTERN
CONUS THURSDAY INTO FRIDAY. BASED UPON THIS SOLUTION, DECIDED TO GO
WITH A SOMEWHAT WETTER FORECAST WEDNESDAY AND THURSDAY. IF THE TROUGH
IS AS ROBUST AS INDICATED, THESE POPS WILL NEED TO BE RAISED FURTHER
AND TEMPERATURES WILL NEED TO BE LOWERED. GFS AND ECMWF MOS
TEMPERATURES THROUGH THE EXTENDED ARE STRONGLY CLIMO-BASED, AND THIS
STILL LOOKS REASONABLE.

BCC

&&

.AVIATION...
/ISSUED 1238 PM CDT THU JUN 20 2013/
FOR 18Z TAFS...DAYTIME HEATING AND WEAK PASSING UPPER LEVEL SUPPORT
WILL PRODUCE ISOLD/SCT CONVECTION THIS AFTERNOON. HAVE FOLLOWED
MODEL TRENDS WITH SCT CB NEAR/IN THE VICINITY OF KHSV...AND ISOLD AT
KMSL. ANY SHOWER ACTIVITY THAT FORMS SHOULD QUICKLY FADE AROUND DUSK.
SW WINDS IN THE 5-10KT RANGE THIS AFTERNOON SHOULD BECOME
LIGHT/VARIABLE THIS EVENING AND OVERNIGHT.

RB

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    68  90  67  92 /  20  20  10  10
SHOALS        67  90  66  92 /  10  20  10  10
VINEMONT      66  86  65  89 /  10  20  10  10
FAYETTEVILLE  66  87  66  89 /  30  20  10  10
ALBERTVILLE   65  86  63  88 /  10  20  10  10
FORT PAYNE    64  86  62  88 /  30  20  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

TN...NONE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 20, 11:44 AM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1244 PM CDT THU JUN 20 2013

ALZ001>010-016-TNZ076-096-097-210100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1244 PM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH GUSTY
WINDS AND HEAVY RAINFALL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED FROM
FRIDAY THROUGH WEDNESDAY. THE MAIN THREATS WILL BE GUSTY WINDS AND
HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

RB

In the hours before

Special weather statement, Jun 20, 3:32 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
432 PM CDT THU JUN 20 2013

TNZ097-202215-
FRANKLIN TN-
432 PM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN COUNTY UNTIL 515
PM CDT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DECHERD...OR 4 MILES NORTHEAST OF
WINCHESTER...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEWANEE...DECHERD...ESTILL SPRINGS AND COWAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3534 8603 3533 8602 3531 8600 3532 8598
      3528 8591 3522 8587 3522 8586 3519 8587
      3511 8605 3528 8616 3534 8605 3534 8603
TIME...MOT...LOC 2129Z 204DEG 4KT 3523 8605

07
Special weather statement, Jun 20, 4:24 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
524 PM CDT THU JUN 20 2013

TNZ097-202315-
FRANKLIN TN-
524 PM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 615
PM CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WINCHESTER...WHICH WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...SEWANEE...DECHERD AND COWAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3509 8586 3502 8586 3501 8623 3521 8619
      3523 8588
TIME...MOT...LOC 2218Z 189DEG 5KT 3516 8611

07

The radar

The Northeast Alabama radar (KHTX), 33 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 20, 5:07 PM CST to 5:10 PM CST
Where
Jackson County, 0.89 mi SE of Bridgeport
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.940, -85.720

Thunderstorm winds knocked down one foot diameter tree limbs and a few trees in Bridgeport. Power was also knocked out in the city.

Thunderstorm Wind, Limestone

When
June 20, 7:55 PM CST to 7:58 PM CST
Where
Limestone County, 0.57 mi E of Capshaw
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.770, -86.790

Thunderstorm winds knocked down several trees and limbs in eastern Limestone County. The winds caused minor damage to siding of a home and blew around patio furniture and other loose objects in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460601, 460603.